\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

On Lennard-Jones systems with finite range interactions and their asymptotic analysis

Abstract / Introduction Full Text(HTML) Related Papers Cited by
  • The aim of this work is to provide further insight into the qualitative behavior of mechanical systems that are well described by Lennard-Jones type interactions on an atomistic scale. By means of $Γ$-convergence techniques, we study the continuum limit of one-dimensional chains of atoms with finite range interactions of Lennard-Jones type, including the classical Lennard-Jones potentials. So far, explicit formula for the continuum limit were only available for the case of nearest and next-to-nearest neighbour interactions. In this work, we provide an explicit expression for the continuum limit in the case of finite range interactions. The obtained homogenization formula is given by the convexification of a Cauchy-Born energy density.

    Furthermore, we study rescaled energies in which bulk and surface contributions scale in the same way. The related discrete-to-continuum limit yields a rigorous derivation of a one-dimensional version of Griffith' fracture energy and thus generalizes earlier derivations for nearest and next-to-nearest neighbors to the case of finite range interactions.

    A crucial ingredient to our proofs is a novel decomposition of the energy that allows for refined estimates.

    Mathematics Subject Classification: Primary: 49J45, 74R10, 74G10, 74G65.

    Citation:

    \begin{equation} \\ \end{equation}
  • 加载中
  •   L. AmbrosioN. Fusco and  D. PallaraFunctions of bounded variation and free discontinuity problems, Oxford Univ. Press, 2000. 
      J. M. Ball, Some open problems in elasticity, In Geometry, Mechanics and Dynamics, Springer, New York, 2002, 3-59
      X. Blanc , C. LeBris  and  P. L. Lions , From molecular models to continuum mechanics, Arch. Ration. Mech. Anal., 164 (2002) , 341-381.  doi: 10.1007/s00205-002-0218-5.
      A. Braides$Γ$-Convergence for Beginners, Oxford Univ. Press, 2002. 
      A. Braides  and  M. Cicalese , Surface energies in nonconvex discrete systems, Math. Models Methods Appl. Sci., 17 (2007) , 985-1037.  doi: 10.1142/S0218202507002182.
      A. Braides , G. Dal Maso  and  A. Garroni , Variational formulation of softening phenomena in fracture mechanics: the one-dimensional case, Arch. Rational Mech. Anal., 146 (1999) , 23-58.  doi: 10.1007/s002050050135.
      A. Braides  and  M. S. Gelli , Continuum limits of discrete systems without convexity hypotheses, Math. Mech. Solids, 7 (2002) , 41-66.  doi: 10.1177/1081286502007001229.
      A. Braides and M. S. Gelli, The passage from discrete to continuous variational problems: A nonlinear homogenization process, in Nonlinear Homogenization and its Applications to Composites, Polycrystals and Smart Materials, NATO Sci. Ser. II Math. Phys. Chem., Kluwer Acad. Publ., Dordrecht, 170 (2004), 45-63.
      A. Braides  and  M. S. Gelli , From discrete systems to continuous variational problems: An introduction, Lect. Notes Unione Mat. Ital., 2 (2006) , 3-77. 
      A. Braides  and  M. S. Gelli , Asymptotic analysis of microscopic impenetrability constraints for atomistic systems, J. Mech. Phys. Solids, 96 (2016) , 235-251.  doi: 10.1016/j.jmps.2016.07.016.
      A. Braides , M. S. Gelli  and  M. Sigalotti , The passage from nonconvex discrete systems to variational problems in Sobolev spaces: The one-dimensional case, Proc. Steklov Inst. Math., 236 (2002) , 395-414. 
      A. Braides , A. Lew  and  M. Ortiz , Effective cohesive behavior of layers of interatomic planes, Arch. Rational Mech. Anal., 180 (2006) , 151-182.  doi: 10.1007/s00205-005-0399-9.
      A. Braides  and  M. Solci , Asymptotic analysis of Lennard-Jones systems beyond the nearest-neighbour setting: A one-dimensional prototypical case, Math. Mech. Solids, 21 (2016) , 915-930.  doi: 10.1177/1081286514544780.
      A. Braides  and  L. Truskinovsky , Asymptotic expansions by $Γ$-convergence, Cont. Mech. Thermodyn., 20 (2008) , 21-62.  doi: 10.1007/s00161-008-0072-2.
      M. Friedrich  and  B. Schmidt , An atomistic-to-continuum analysis of crystal cleavage in a two-dimensional model problem, J. Nonlinear Sci., 24 (2014) , 145-183.  doi: 10.1007/s00332-013-9187-0.
      M. Friedrich  and  B. Schmidt , An analysis of crystal cleavage in the passage from atomistic models to continuum theory, Arch. Ration. Mech. Anal., 217 (2015) , 263-308.  doi: 10.1007/s00205-014-0833-y.
      M. G. D. Geers , R. H. J. Peerlings , M. A. Peletier  and  L. Scardia , Asymptotic behaviour of a pile-up of infinite walls of edge dislocations, Arch. Ration. Mech. Anal., 209 (2013) , 495-539.  doi: 10.1007/s00205-013-0635-7.
      M. Luskin  and  C. Ortner , Atomistic-to-continuum coupling, Acta Numer., 22 (2013) , 397-508.  doi: 10.1017/S0962492913000068.
      L. Scardia , A. Schlömerkemper  and  C. Zanini , Boundary layer energies for nonconvex discrete systems, Math. Models Methods Appl. Sci., 21 (2011) , 777-817.  doi: 10.1142/S0218202511005210.
      L. Scardia , A. Schlömerkemper  and  C. Zanini , Towards uniformly $Γ$-equivalent theories for nonconvex discrete systems, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012) , 661-686. 
      M. Schäffner  and  A. Schlömerkemper , On a $Γ$-convergence analysis of a quasicontinuum method, Multiscale Model. Simul., 13 (2015) , 132-172.  doi: 10.1137/140971439.
      M. Schäffner, Multiscale analysis of non-convex discrete systems via $Γ$-convergence, Ph. D thesis, University of Würzburg, 2015.
      E. Tadmor , M. Ortiz  and  R. Phillips , Quasicontinuum analysis of defects in solids, Phil. Mag. A, 73 (2006) , 1529-1563.  doi: 10.1080/01418619608243000.
      L. Truskinovsky , Fracture as a phase transition, Contemporary Research in the Mechanics and Mathematics of Marterials, (1996) , 322-332. 
  • 加载中
SHARE

Article Metrics

HTML views(1385) PDF downloads(313) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return